Alert archive / South Carolina / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 53, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Oct 8, 1996, 3:23 AM EDT for Colleton County, Dorchester County, South Carolina. It was in force for 37 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 8, 1996, 3:23 AM EDT (07:23 UTC)
- Expired
- Oct 8, 1996, 4:00 AM EDT
- In force
- 37 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
Counties Colleton County, SC, Dorchester County, SC
The radar
The Charleston,SC radar (KCLX), 59 km from the middle of the area, began a volume at 07:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 8, 3:28 AM EDT | Thunderstorm Wind 52 | Summerville, SC | |
| Oct 8, 3:35 AM EDT | Thunderstorm Wind 54 | Walterboro, SC | |
| Oct 8, 3:50 AM EDT | Thunderstorm Wind 53 | St George, SC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 7.4 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 553 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 375 m²/s²
- 0-3 km storm-relative helicity
- 825 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KCHS 080725 SVRCHS SCC029-035-080800- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 323 AM EDT TUE OCT 8 1996 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 400 AM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTH CAROLINA ...COLLETON COUNTY...DORCHESTER COUNTY A SEVERE THUNDERSTORM WAS IN THE VICINITY OF WALTERBORO AT 320 AM... AND IS EXPECTED TO MOVE QUICKLY NORTH ACROSS NORTHERN COLLETON AND DORCHESTER COUNTIES. THIS DANGEROUS STORM WILL MOVE NEAR I-95 AND CANADYS...ST. GEORGE AREAS WITH WINDS IN EXCESS OF 55 MPH LIKELY. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 8, 3:15 AM EDT, 8 minutes earlier.
Area forecast discussion, Oct 8, 3:15 AM EDT, 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 310 AM EDT TUE OCT 8 1996 HAVEN'T HAD MUCH TIME TO PICK APART MODELS THIS AM. FEW WARNINGS AND UPDATES FROM WATCH AND MULTIPLE MESOS ON 88D MAKING FOR A FUN MORNING. ANYHOW...LARGE AREA PCPN WITH ISOLD TSTMS CONT TO MAKE RAPID PROGRESS NWRD. SOME HEAVY DOWNPOURS AND HAVE DEBATED FFW (PROBABLY INEVITABLE) FOR FEW COUNTIES WITH RADAR ESTIMATES AOA 3 INCHES APPROACHING CSTL COUNTIES. FROM KJGX AND KJAX 88D'S...WESTERN EXTENT OF PCPN NR THE WRN EDGE OF CWA. WARM FRONT MOVING NWRD ALONG THE COAST AS CENTER OF JOSEPHINE NR OR ENTERING GA PORTION OF CWA. CAE...GOT PRELIM PKG. ZFP FINE BUT WINDS ON CWF POSS BUMPED UP ANOTHER 5x KTS WITH LATEST OBS FOR MORNING TIMEFRAME...DIRECTION CAN BE A PROB WITH TRACK OF JOSEPHINE AND POSITION OF FRONT...BUT PRELIM FINE AS IS. OTHERWISE POPS AND EVERYTHING ELSE LUKS GOOD FROM HERE. SORRY SO LATE. MJR
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 8, 1:55 AM EDT | Severe Thunderstorm Warning | CHS | Charleston | 50 min |
| Oct 8, 2:30 AM EDT | Severe Thunderstorm Warning | CHS | Beaufort | 30 min |
| Oct 8, 3:38 AM EDT | Flash Flood Warning | CHS | Beaufort, Charleston, Colleton | 5 hr |
| Oct 8, 4:19 AM EDT | Flash Flood Warning | CHS | Berkeley, Dorchester | 5 hr |
Nearby
Severe Thunderstorm Warnings in South Carolina, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.